Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 48, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 24, 2003, 5:45 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 5:45 PM MDT (23:45 UTC)
- Expired
- May 24, 2003, 6:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Elbert County, CO, Lincoln County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:05 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 242345
SVRBOU
COC039-073-250045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
544 PM MDT SAT MAY 24 2003
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
THIS INCLUDES THE CITY OF LIMON
* UNTIL 645 PM MDT
* AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES EAST OF MATHESON...OR ABOUT 12 MILES
SOUTHWEST OF LIMON...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...KUTCH...
LIMON AND MATHESON.
LARGE HAIL CAN BE EXPECTED WITH THIS STORM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.
LAT...LON 3936 10426 3920 10421 3919 10406 3887 10402
3885 10354 3943 10359
ENTREKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:07 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 24, 3:07 PM MDT, 2 hours 38 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 307 PM MDT SAT MAY 24 2003 SHORT TERM DISCUSSION: CIN FINALLY DISSIPATING ACROSS THE PLAINS... THOUGH DENVER METRO AREA AND FAR NORTHEAST COLORADO STILL SLIGHTLY STABLE. STORMS CONTINUE TO FIRE ACROSS MOUNTAINS AND FOOTHILLS... AND ARE DEVELOPING GENERALLY ALONG A FORT COLLINS TO LAST CHANCE LINE. FEEL OUTFLOW BOUNDARIES SHOULD ERODE ANY REMAINING CAP OVER DENVER AND FAR NORTHEAST ZONES...WHICH SHOULD ALLOW FOR STORMS TO EITHER DEVELOP INTO THOSE AREAS. WILL KEEP THE CURRENT 20 AND 30 PERCENT POPS FOR THE ENTIRE CWA AREA THIS EVENING. SEVERE THUNDERSTORM WATCH CURRENTLY IN EFFECT FOR PORTIONS OF EASTERN COLORADO...EAST AND SOUTHEAST OF THE DENVER METRO AREA. WITH PRECIPITABLE WATER VALUES OF AROUND EIGHT TENTHS OF AN INCH...SOME HEAVY RAINERS EXPECTED. IT APPEARS THAT THE STORMS ARE MOVING AROUND 10 TO 15 MPH...SO THE FLOODING POTENTIAL LOOKS LOW AT THIS TIME. MAY NEED TO WATCH FOR TRAINING ECHOES...THOUGH. MODELS DUE INDICATE THAT CONVECTION SHOULD BE DONE BY MIDNIGHT. WITH DECENT LEVEL MOISTURE AND LIGHT EASTERLY FLOW...FOG AND LOW CLOUDS SHOULD AGAIN DEVELOP MOST AREAS. WILL KEEP THE STUFF OUT OF THE FOOTHILLS AT THIS TIME AS BOTH THE MESOETA AND MM5 INDICATE SOME DRAINAGE WINDS DEVELOPING. SEE LITTLE CHANGE FOR SUNDAY...NORTHWEST FLOW ALOFT AND LOW LEVEL EASTERLY WINDS ACROSS PLAINS...ESPECIALLY DURING AFTERNOON. HARD TO FIND ANYTHING ALOFT DYNAMIC-WISE TO CONCENTRATE CONVECTION. SO STORMS SHOULD DEVELOP FIRST OVER MOUNTAINS AND FOOTHILLS...EVENTUALLY DEVELOPING OR MOVING ONTO PLAINS DURING AFTERNOON. CROSS SECTIONS SHOW PRECIPITABLE WATER VALUES AROUND NINE TENTHS OF AN INCH...WITH WINDS ALOFT REMAINING LIGHT. SOME HEAVY RAINS AGAIN POSSIBLE AS THE STORMS LOOK TO BE SLOW MOVING. CURRENT FORECAST TEMPERATURES LOOK REASONABLE. D-L LONG TERM DISCUSSION: LITTLE CHANGE FOR SUNDAY NIGHT AND MONDAY...PERHAPS SLIGHT DRYING AND WARMING. I TRENDED POPS DOWN AS THE SITUATION STILL LOOKS MARGINAL FOR STORMS...MAINLY BECAUSE ANY LOW LEVEL WARMING WILL BE ACCOMPANIED BY UPPER LEVEL WARMING. THE MODELS HAVE CONSISTENTLY HAD TUE AS THE TRANSITION DAY AS THE RIDGE STARTS TO MOVE OVER US. IT SHOULD BE WARMER AND DRIER...BUT THERE WILL STILL BE SOME LOW LEVEL MOISTURE. GFS IS TRENDING MORE TOWARD ECMWF SOLUTION OF STRONGER RIDGE FOR WED AND THU...AND HOLDING ON TO MORE OF IT FRI/SAT SHUNTING THE COOLING FARTHER EAST. TUE NIGHT SHORTWAVE FLUSHES THE MOISTURE OUT OF THE EAST...SO WED/THU LOOK WARM AND DRY. I WILL STILL SHOW A LITTLE COOLING AND BRING BACK POPS FRI/SAT...THOUGH SHORTWAVE COULD BE FLIMSY ENOUGH...OR SOMEWHERE ELSE...WITH NO EFFECT. GIMMESTAD .DEN...NONE.
Hazardous weather outlook, May 24, 11:20 AM MDT, 6 hours 25 minutes before
COZ030>051-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1120 AM MDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT COOLER AIR HAS MOVED ACROSS THE PLAINS TODAY. EASTERLY WINDS WILL KEEP LOW LEVEL MOISTURE IN PLACE...ESPECIALLY ALONG THE FOOTHILLS AND PALMER DIVIDE. THE AIRMASS ACROSS THE PLAINS REMAINS FAIRLY STABLE...BUT THE DAYTIME HEATING WILL CREATE AN UNSTABLE AIRMASS DURING THE AFTERNOON. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS AND ALONG THE FOOTHILLS...MOVING ONTO THE PLAINS DURING THE AFTERNOON. WINDS ALOFT REMAIN LIGHT...SO THE STORMS WILL BE SLOW MOVING. THUS... LOCALLY HEAVY RAIN IS POSSIBLE. A FEW STORMS MAY BECOME SEVERE LATER THIS AFTERNOON...WITH HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PERSISTENT WEATHER PATTERN THROUGH THE END OF NEXT WEEK WILL MAINTAIN THE CONDITIONS FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT EACH DAY. THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE LESS DURING THE MIDDLE AND END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. LESZCYNSKI/GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:53 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 52 min |
| May 24, 2:46 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 44 min |
| May 24, 3:19 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.